June 15th, 2007, 05:47 PM
hey im brooke, i have 7 animals i have 4 dogs one a dalmation and a border collie, and two mixed, and two cats, american bobtail and a straycat, and one african gray bird im a very pet loving person...as u can tell but i do have limits...lol anyway i wanted to know if i can give my dalmation tylenol to her for arthiritis...she's old we've had her for 12 years...ive just heard that you can give them that and i wonder if it's safe to give them that? please message me back thanks...
June 15th, 2007, 06:15 PM
hi! im new too! i dont really know about ur tylenol situation. maybe u should call ur vet? because its human medicine.
June 15th, 2007, 09:00 PM
Welcome to the board, brookesmith.
Tylenol (acetaminophen) is toxic to dogs. I believe it can result in kidney failure.
Your vet should be able to give you advice on what meds are safe. Depending on how severe the arthritis is, aspirin may work, or one of the new nsaids. The dose would depend on the size of your dalmation. And most of these meds are best given with food to minimize damage to the stomach.
You shouldn't give any of these without the advice and help of a vet. Blood tests are needed to check for liver damage. And all of these drugs can cause stomach bleeding.
I'd recommend calling your vet clinic and having someone go over the pros and cons of all your options.
Good luck with your girl! :fingerscr
PS We'd love to see pics of your crew! :D
June 15th, 2007, 10:24 PM
Yes, acetaminophen can be very toxic to dogs!! And it is absolutely toxic to cats - it can cause lethal kidney failure (Granted, even in humans, too much can cause liver and kidney problems!). I only know that the safe level - if there is such a thing - is 8 mg per pound but you have to weigh your dog and be absolutely certain (no guessing allowed). This means a large dog could be given 80 mg (about 1/4 of a regular 325 mg tab) not more than every 8 hours. Two regular strength tabs however can potentially kill a small dog so it is not a medication to fool around with if you do not know what you rae doing.
The best thing to do though is to consult your vet - s/he may have better pain meds for your dog. Some vets even prefer aspirn though it causes ulcers and al lthe usual digestive effects we humans associate with it - tho no Ryes's Syndrome which we think of when we associate it with children. This is why ASA should NEVER be administered to a child, EVER!!
June 16th, 2007, 09:07 AM
My vet recommends glucosamine and MSN as everyday supplements to assist with arthritis on our dog.
Welcome to the forum
June 18th, 2007, 03:54 AM
Welcome to the forum. I agree....please do not give your dog tylenol. As mentioned, Glucosamine/Chondroitin/MSM is usually what the vets suggest for arthritis. And, we would love to see pics of all your pets. :)